Virginia, 2024

Flash Flood in Virginia, August 10, 2024

August 10, 2024 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 2:12 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 10, 2:12 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
312 PM EDT Sat Aug 10 2024

.SYNOPSIS...
A stalled cold front will allow for scattered showers and storms
across southeast Virginia and northeast North Carolina this
afternoon into this evening. The cold front pushes through
tonight with cooler conditions expected next week as high
pressure remains centered to the north of the area.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 310 PM EDT Saturday...

Key Message:

- Heavy rainfall and potential flash flood expected over Hampton
Roads and northeast NC this afternoon and evening. A flood watch
continues through midnight.

Latest sfc analysis shows a very slow-moving front draped from NE to
SW over SE VA. The remnants of TC Debby are located over the far
E/NE Canadian Maritimes and should be absorbed into a larger non-
tropical low over the next 24 hrs or so. Aloft, broad troughing is
situated over the Great Lakes and eastern CONUS. Showers and storms
have developed over southern VA this afternoon along that front.
With SBCAPE 2000-4000 J/kg, slow storm motions, and precipitable
water values 2.0-2.2", very heavy rain is likely in any storm. Given
the very wet antecedent conditions from TC Debby (SE VA/NE NC have
averaged 2-5" over the past few days), it won't take much to cause
some flooding issues. This is especially the case in the urban areas
of Hampton Roads. 12z HREF continues to paint elevated probabilities
of 1-3" of rain in a short duration in these areas, with the highest
probs over NE NC along the Albemarle Sound. A flood watch continues
through midnight for SE VA and NE NC and there is a slight risk ERO
from WPC in these areas as well. Also cannot rule out a strong-
severe wind gust, but heavy rain remains the primary threat. Outside
of storms, a hot and humid day is expected with temps in the upper
80s to around 90 F. The most humid conditions (dew points in the mid-
upper 70s) are also expected in SE VA and NE NC where heat indices
may approach 100-105 F. However, as storms become more widespread,
temps should fall. Thus, no heat headlines have been issued.

Isolated showers may persist through the night, especially near the
Chesapeake Bay and on the Eastern Shore. Forecast overnight lows
range from the mid 60s NW to upper 60s/lower 70s elsewhere. Also
could see some patchy fog or low stratus over coastal portions of
the VA/MD Eastern Shore, as well as SE VA and NE NC, though this is
dependent on rainfall and any potential clearing.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 310 PM EDT Saturday...

Key Messages:

- Scattered showers and storms are possible across SE VA and NE  NC
Sunday.

- Cooler weather is expected behind a cold front next week.

High pressure builds into the Midwest and Ohio Valley Sunday into
Monday. This helps push the cold front through the area before once
again stalling across SE VA/NE NC. As such, expect another day of
scattered showers and storms across SE VA/NE NC (best chance across
NE NC) Sunday. Locally heavy rainfall is again possible, though the
greatest signal for 3"/3 hr is along the Albemarle Sound and points
S. WPC has NE NC under a slight risk for excessive rainfall. As
such, a few instances of localized flooding are possible. Any
showers/storms move out of the local area Sunday evening with drier
weather expected Monday apart from a low chance (20-30%) of
showers/storms over far SE VA and NE NC.

Temps will be cooler behind the front, especially as high pressure
builds in the NW. As such, highs in the mid 80s are expected both
Sunday and Monday (upper 80s S Sunday). It should also feel more
comfortable as dew points drop into the 50s and 60s inland, with
slightly higher values over the SE. Lows in the lower 60s NW to
lower 70s SE Sunday and Monday nights are expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 310 PM EDT Saturday...

Key Message:

- Below normal temperatures are expected next week.

Aloft, an upper level trough remains over the East Coast (centered
offshore) through the week allowing for cooler weather. Several
embedded shortwaves round the longwave trough through the week, so
expect at least isolated to widely scattered convection each day
(PoPs mainly 15-30%). Another upper trough dives SE from the Great
Lakes toward the ern CONUS by next weekend, which will serve to
increase precip chances. Did not stray too far from blended
guidance, which keeps PoPs no higher than 40% next Saturday. Temps
remain below average through the week with highs in the low-mid 80s
each day and lows in the 60s. Additionally, dew points remain mainly
in the 60s through the week. Overall, a pleasant week for August.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

Variable conditions noted across the TAF sites this afternoon.
As of 18z, VFR CIGs noted at SBY and RIC. Further S, SCT-BKN low
clouds remain, w/ CIGs occasionally dropping into MVFR
territory. SCT showers and storms have also developed along a
stalled front and are mostly likely to impact ORF/PHF over the
next few hours (have carried a 3 hr TEMPO in each TAF). Through
the afternoon, activity should then pick up across NE NC.
Highest confidence at ECG for IFR restrictions in storms in the
21z-00z timeframe. Expecting RIC and SBY to remain mainly dry
but cannot rule out an isolated shower through tonight. Showers
may persist through the night, but will remain isolated. Low
stratus and potentially some fog may redevelop over SE VA and NE
NC tonight. Outside of showers/storms, winds are forecast to be
light and variable, shifting to the NNE after ~12z Sunday.

Outlook: Afternoon shower/storm chances will persist for
southeast terminals this weekend. Generally expecting VFR
conditions outside of any rainfall.

&&

.MARINE...
As of 310 PM EDT Saturday...

Key Message:

- Sub-advisory conditions are expected through the period outside of
thunderstorms.

A frontal boundary remains near the waters this afternoon with light
winds and 3-4 ft seas due to lingering swell. The front is progged
to push a little bit to the south by early Sun AM (to somewhere near
the southern CWA border). Will likely see a wind shift to the NE
(but speeds will remain no higher than 10-15 kt Sun AM before
dropping back to 5-10 kt by the afternoon.) The front will then
remain near the waters before eventually washing out by early next
week. Winds remain weak and average around 5 to 10 knots (generally
with some easterly component) through the remainder of the forecast
period.

Seas will continue to subside and are expected to average 2 to 3
feet tonight into Sunday, and then around 2 feet for much of the
remainder of the forecast period.

&&

.HYDROLOGY...
As of 600 AM EDT Saturday...

Water levels will remain elevated on portions of the Appomattox
River and Meherrin River into this weekend. River flood warnings are
currently active for Farmville and Lawrenceville.

The river flood warning for the James River at Richmond Westham
has been cancelled. Upstream, Cartersville crested at 13.9 feet
which would not result in minor flood stage at Richmond Westham
based on a Cartersville to Richmond crest relationship.

&&

.TIDES/COASTAL FLOODING...
As of 1035 AM EDT Saturday...

Waters levels have been slow to fall across northern portions of Back
Bay and the Currituck Sound. The Coastal Flood Advisory remains
in effect for these areas, but has been confined to Currituck
County and Virginia Beach as of the most recent update.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flood Watch until midnight EDT tonight for NCZ013>017-030>032-
     102.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     NCZ017-102.
VA...Flood Watch until midnight EDT tonight for VAZ095>098.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     VAZ098.
MARINE...None.

&&

SYNOPSIS...RMM/SW
NEAR TERM...SW
SHORT TERM...RMM/SW
LONG TERM...ERI
AVIATION...SW
MARINE...ERI
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 10, 2:15 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 PM EDT Sat Aug 10 2024

MDZ021>024-NCZ012-VAZ048-060>062-064>069-075>090-092-093-509>525-
111915-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 PM EDT Sat Aug 10 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ017-111915-
Western Currituck-
315 PM EDT Sat Aug 10 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>016-030>032-VAZ095>097-111915-
Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-Perquimans-
Norfolk/Portsmouth-Suffolk-Chesapeake-
315 PM EDT Sat Aug 10 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-111915-
Eastern Currituck-Virginia Beach-
315 PM EDT Sat Aug 10 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.
   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-111915-
Maryland Beaches-Accomack-Northampton-
315 PM EDT Sat Aug 10 2024

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 1:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
232 PM EDT Sat Aug 10 2024

VAZ097-101900-
Chesapeake VA-
232 PM EDT Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT THE CENTRAL CITY OF CHESAPEAKE
THROUGH 300 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Deep Creek, moving east southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Chesapeake around 235 PM EDT.

Other locations impacted by this storm include Herberts Corner,
Hickory, and Chesapeake Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3665 7644 3677 7639 3677 7621 3676 7618
      3656 7622
TIME...MOT...LOC 1832Z 277DEG 9KT 3670 7634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Special weather statement, Aug 10, 2:14 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
314 PM EDT Sat Aug 10 2024

NCZ016-017-102-VAZ097-098-102000-
Eastern Currituck NC-Camden NC-Western Currituck NC-Chesapeake VA-
Virginia Beach VA-
314 PM EDT Sat Aug 10 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CAMDEN...AND
NORTHERN CURRITUCK COUNTIES...THE SOUTHEASTERN CITY OF CHESAPEAKE AND
THE SOUTH CENTRAL CITY OF VIRGINIA BEACH THROUGH 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northwest to near South Mills. Movement was
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Virginia Beach and Moyock around 320 PM EDT.

Other locations impacted by these storms include Belcross, Snowden,
Pierceville, Tar Corner, Gregory, Sharon, Barco, Spences Corner,
Sligo, and Lilly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 7620 3632 7618 3633 7622 3637 7623
      3637 7624 3653 7637 3665 7616 3646 7584
      3628 7617
TIME...MOT...LOC 1914Z 317DEG 15KT 3657 7618 3651 7628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BROWN

The radar

The Norfolk radar (KAKQ), 73 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
August 10, 2:15 PM EST to 3:30 PM EST
Where
Norfolk (C) County, 3.93 mi E of Norfolk to 4.26 mi ESE of Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.860, -76.200

High water was reported on the roadway near the intersection of Interstate 64 and Virginia Beach Boulevard.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214067.